Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 152, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 28, 2017, 7:48 PM CDT for Dimmit County, Frio County, Zavala County, Texas. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2017, 7:48 PM CDT (00:48 UTC)
- Expired
- May 28, 2017, 9:00 PM CDT
- In force
- 72 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
Counties Dimmit County, TX, Frio County, TX, Zavala County, TX
The radar
The Laughlin AFB radar (KDFX), 111 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 3:09 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 0.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1948 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1390 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
960
WUUS54 KEWX 290048
SVREWX
TXC127-163-507-290200-
/O.NEW.KEWX.SV.W.0152.170529T0048Z-170529T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
748 PM CDT SUN MAY 28 2017
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Eastern Dimmit County in south central Texas...
Southeastern Zavala County in south central Texas...
Southwestern Frio County in south central Texas...
* Until 900 PM CDT
* At 748 PM CDT, a severe thunderstorm was located near Catarina, or
8 miles south of Big Wells, moving north at 20 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Big Wells, Asherton, Brundage, Light, Loma Vista, Catarina, Gilson
Groves and Las Vegas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2820 9995 2892 9953 2875 9929 2864 9931
2864 9939 2822 9940
TIME...MOT...LOC 0048Z 199DEG 18KT 2845 9958
HAIL...1.75IN
WIND...<50MPH
$$
HAMPSHIRE1 follow-up statement
754
WWUS54 KEWX 290126
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
826 PM CDT SUN MAY 28 2017
TXC163-290135-
/O.CAN.KEWX.SV.W.0152.000000T0000Z-170529T0200Z/
Frio TX-
826 PM CDT SUN MAY 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FRIO COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
LAT...LON 2884 9958 2884 9942 2883 9941 2864 9941
2864 9939 2844 9939 2843 9982
TIME...MOT...LOC 0125Z 185DEG 24KT 2856 9968
$$
TXC127-507-290200-
/O.CON.KEWX.SV.W.0152.000000T0000Z-170529T0200Z/
Dimmit TX-Zavala TX-
826 PM CDT SUN MAY 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN DIMMIT AND SOUTHEASTERN ZAVALA COUNTIES...
At 825 PM CDT, a severe thunderstorm was located over Brundage, or
near Big Wells, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Big Wells, Asherton, Loma Vista, Brundage and Las Vegas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2884 9958 2884 9942 2883 9941 2864 9941
2864 9939 2844 9939 2843 9982
TIME...MOT...LOC 0125Z 185DEG 24KT 2856 9968
HAIL...1.00IN
WIND...60MPH
$$
BMWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:57 PM CDT, 51 minutes earlier.
Area forecast discussion, May 28, 6:57 PM CDT, 51 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 657 PM CDT Sun May 28 2017 .AVIATION... Scattered to Numerous SHRA/TSRA continued across the Hill Country, Central Texas, and the Austin area. These will gradually push to the E/SE across the remainder of South Central Texas as a surface trough currently developing between San Antonio and Del Rio shifts E. Have gone with TSRA at KAUS to start the TAF period, TEMPO at KDRT for 00Z-02Z, and KSAT/KSSF for 02Z-06Z. After that chances are uncertain as surface trough focuses best chances southeast of I-35. VFR CIGs will prevail, except brief MVFR CIGs/VSBYs in SHRA/TSRA. Some areas of MVFR/IFR CIGs may develop overnight into Monday morning. CIGs will lift to VFR midday on Monday. Wind gusts up to 60 KTs and GR/GS are possible in the strongest TSRA, otherwise winds will be 10 KTs or less. && .PREV DISCUSSION... /ISSUED 320 PM CDT Sun May 28 2017/ UPDATE... We've issued a Severe Thunderstorm Watch for the entire CWA until 10 pm. Storms have developed along the front and will continue into the evening. We have already issued a couple of Severe Thunderstorm Warnings and expect this to continue. PREV DISCUSSION... /ISSUED 250 PM CDT Sun May 28 2017/ SHORT TERM (Tonight through Monday Night)... Upper air analysis this morning showed west-southwesterly flow over TX with a trough from central Canada to the Four Corners. At the surface, a cold front was moving into our northwestern counties. Winds ahead of the front were from the east to southeast and dewpoint temperatures were in the lower to middle 70s. The upper level trough will move across TX during this period. With the upper flow nearly parallel to the front, it will move slowly through the area tonight and Monday. This will mean showers and thunderstorms will be likely tonight and Monday. At the start of the period, model soundings show CAPE around 4000 j/kg, but with 0-6 km wind shear only 20-30 kts. This could produce strong to severe thunderstorms with large hail as the mostly likely threat this evening. Atmosphere is fairly uniform across the CWA, so where storms are worst will depend on how things develop with small scale features that are not well resolved now. Storms should weaken below severe strength by midnight. Expect convection to continue overnight and during the day Monday. Monday night chances will decrease with slight to low chance POPs. LONG TERM (Tuesday through Sunday)... The pattern will remain unsettled through the week with west- southwesterly flow aloft. A series of short wave troughs will move through the pattern bringing chances for convection. Wednesday night and Thursday a stronger short wave will bring a better chance for showers and thunderstorms and some higher rainfall totals. The overall pattern will change little toward the end of the period and low chances for convection will remain in the forecast until the end of the forecast. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 70 82 67 85 68 / 70 50 30 40 30 Austin Bergstrom Intl Airport 69 81 66 85 67 / 70 50 30 40 30 New Braunfels Muni Airport 70 80 66 84 68 / 70 60 30 40 30 Burnet Muni Airport 67 80 65 83 66 / 60 40 20 30 30 Del Rio Intl Airport 70 84 69 84 70 / 60 30 30 30 40 Georgetown Muni Airport 68 81 65 83 67 / 70 40 30 40 30 Hondo Muni Airport 69 83 68 86 68 / 70 40 30 40 30 San Marcos Muni Airport 70 80 66 85 68 / 70 60 30 40 30 La Grange - Fayette Regional 71 81 68 85 69 / 70 70 30 40 30 San Antonio Intl Airport 70 82 68 85 70 / 70 50 30 40 30 Stinson Muni Airport 72 80 69 84 70 / 70 50 30 40 30 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...04 Synoptic/Grids...05 Public Service/Data Collection...33
Hazardous weather outlook, May 28, 4:37 AM CDT, 15 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 437 AM CDT Sun May 28 2017 TXZ171>173-183>194-202>209-217>225-228-291100- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 437 AM CDT Sun May 28 2017 This Hazardous Weather Outlook is for South-Central Texas. .DAY ONE...Today And Tonight. Scattered showers and thunderstorms are expected this afternoon and tonight. Strong to severe storms are possible along with locally heavy rainfall. Main threats will be large hail and damaging winds. Heavy rainfall from the storms may cause localized flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Rounds of thunderstorms are forecast Monday through Saturday. Strong storms and locally heavy rains are possible through the period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, May 28, 6:23 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
623 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 4 NNE AUSTIN 30.33N 97.72W
05/28/2017 M0.25 INCH TRAVIS TX COCORAHS
&&
CVPSpecial weather statement, May 28, 6:58 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
658 PM CDT SUN MAY 28 2017
TXZ228-290045-
Dimmit TX-
658 PM CDT SUN MAY 28 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DIMMIT COUNTY UNTIL
745 PM CDT...
At 657 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Light, or 17 miles northwest of Encinal, moving
northeast at 15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Catarina, Light and U.S. Highway 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
LAT...LON 2820 9966 2843 9964 2841 9940 2835 9939
2830 9940 2820 9945 2821 9949 2820 9949
TIME...MOT...LOC 2357Z 205DEG 12KT 2824 9954
PLATTLocal storm report, May 28, 7:12 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
712 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 3 ENE AUSTIN 30.29N 97.69W
05/28/2017 TRAVIS TX PUBLIC
REPORTS OF A DOWN-BURST RESULTING IN TREE
LIMB DAMAGE FROM TWITTER.
&&
TB3Local storm report, May 28, 7:13 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
713 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND DMG 2 SE SISTERDALE 29.95N 98.70W
05/28/2017 KENDALL TX CO-OP OBSERVER
SISTERDALE COOPERATIVE OBSERVER REPORTED
THAT THUNDERSTORM WINDS BLEW DOWN NUMEROUS
TREES ON HIS PROPERTY.
&&
CVPLocal storm report, May 28, 7:28 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
728 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM TSTM WND DMG 2 ENE MANOR 30.36N 97.53W
05/28/2017 TRAVIS TX TRAINED SPOTTER
SMALL TREE LIMBS DOWN AND PENNY SIZED HAIL.
&&
BMWLocal storm report, May 28, 7:42 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
742 PM CDT SUN MAY 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM TSTM WND DMG 5 S PFLUGERVILLE 30.37N 97.61W
05/28/2017 TRAVIS TX NWS EMPLOYEE
DOWNED BRANCHES COVERING HARRIS BRANCH PARKWAY
&&
BMWThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:00 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Caldwell, Hays, Travis | 60 min |
| May 28, 7:07 PM CDT | Severe Thunderstorm Warning | EWX | Blanco, Comal, Kendall | 38 min |
| May 28, 7:08 PM CDT | Areal Flood Advisory | EWX | Travis, Williamson | 3 hr |
| May 28, 7:18 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Maverick | 57 min |
| May 28, 7:27 PM CDT | Areal Flood Advisory | EWX | Frio, Medina, Uvalde, Zavala | 4 hr |
| May 28, 7:41 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 19 min |
| May 28, 7:41 PM CDT | Severe Thunderstorm Warning | EWX | Caldwell, Comal, Guadalupe, Hays | 49 min |
| May 28, 7:45 PM CDT | Severe Thunderstorm Warning | EWX | Frio, Medina, Uvalde, Zavala | 45 min |
| May 28, 7:53 PM CDT | Special Weather Statement | EWX | Lee | 52 min |
| May 28, 8:03 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Lee | 20 min |
| May 28, 8:09 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Maverick | 66 min |
| May 28, 8:28 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Caldwell, Hays | 47 min |
| May 28, 8:37 PM CDT | Severe Thunderstorm Warning | EWX | Zavala | 53 min |
| May 28, 8:41 PM CDT | Special Weather Statement | EWX | Val Verde | 64 min |
| May 28, 8:59 PM CDT | Severe Thunderstorm Warning | EWX | Zavala | 47 min |
| May 28, 9:00 PM CDT | Areal Flood Advisory | EWX | Dimmit, Maverick, Zavala | 3 hr |
| May 28, 9:07 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit, Maverick, Zavala | 23 min |
| May 28, 9:28 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit, Maverick | 18 min |
| May 28, 9:59 PM CDT | Areal Flood Advisory | EWX | Travis | 2 hr |
| May 29, 12:07 AM CDT | Special Weather Statement | EWX | DeWitt | 38 min |
| May 29, 12:47 AM CDT | Special Weather Statement | EWX | Frio | 43 min |
| May 29, 12:51 AM CDT | Special Weather Statement | EWX | Gonzales | 39 min |
| May 29, 12:59 AM CDT | Special Weather Statement | EWX | Edwards | 46 min |
| May 29, 2:38 PM CDT | Special Weather Statement | EWX | Val Verde | 52 min |
| May 29, 3:24 PM CDT | Special Weather Statement | EWX | Val Verde | 36 min |
| May 29, 4:34 PM CDT | Special Weather Statement | EWX | Edwards | 26 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.